Minnesota, 2013

Extreme Cold in Minnesota, December 29, 2013

December 29, 2013 · NWS ABR · 2 events in 2 counties and zones

Northwest winds of 20 to 35 mph combined with Arctic air brought wind chills from around 40 to 45 below zero to west central Minnesota. Some of the wind chills include; 38 degrees below zero at Wheaton, and 43 degrees below zero near Graceville.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Northwest winds of 20 to 35 mph combined with Arctic air brought wind chills from around 40 to 45 below zero to west central Minnesota. Some of the wind chills include; 38 degrees below zero at Wheaton, and 43 degrees below zero near Graceville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 28, 11:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 28, 11:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1141 PM CST SAT DEC 28 2013

.UPDATE...
SNOW SHOWERS HAVE EXITED THE REGION SO VISBILITY IS IMPROVING
ACROSS THE AREA. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED
BUT THE WIND CHILL HEADLINES REMAIN IN EFFECT. BREEZY WINDS WILL
DIMINISH THROUGH THE NIGHT AS ARCTIC HIGH PRESSURE SETTLES OVER THE
DAKOTAS...PUTTING THE CWA BACK IN THE DEEP FREEZE.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

HAVE DECIDED TO PUT OUT WINTER WEATHER ADVISORY FOR BLOWING SNOW
UNTIL MIDNIGHT.

INTERESTING EVENING ON TAP! BIG PRESSURE RISES ARE MOVING INTO THE
REGION WITH WINDS RESPONDING IN KIND. THERE IS STILL SOME CONCERN
ABOUT FZDZ EARLY AND THEN MIXING IN SNOW SHOWERS WITH THE WINDS
LATE THIS AFTERNOON AND EVENING. SO FAR THERE HASNT BEEN MUCH IN
THE WAY OF SNOWFALL BUT RECENT HI RES MODELS DO SHOW SCT SNOW
SHOWERS ACROSS THE EASTERN CWA THIS EVENING. WILL HAVE TO MONITOR
FOR SNOW SHOWER COVERAGE AND ANY VISIBILITY ISSUES THAT MIGHT
DEVELOP. FOR NOW WILL CONTINUE WITH CURRENT HEADLINES BUT MAINTAIN
BLOWING SNOW MENTION IN THE FORECAST.

MEANWHILE ARCTIC AIR IS NOW PLUNGING SOUTH INTO THE CWA AND THIS
SHOULD RESULT IN WIND CHILL ADVISORY/WARNING CRITERIA DEVELOPING
ACROSS THE ENTIRE CWA THIS EVENING. THE WINDS WILL ABATE QUITE A
BIT ON SUNDAY MORNING...THUS ENDING WC ADVISORIES AT 18Z LOOKS
GOOD. ANOTHER WEAK WAVE APPROACHES ON MONDAY NIGHT AND WILL LIKELY
BRING SOME LIGHT SNOW TO THE NORTHEAST CWA. MEANWHILE TEMPERATURES
WILL ONLY WARM UP SLIGHTLY FROM SUNDAY THROUGH MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY

NOT MUCH CHANGE IN THE LONG RANGE WITH A GRADUAL TRANSITION FROM
NORTHWEST FLOW DOMINATED REGIME TO THE INFLUENCE OF A BROAD UPPER
RIDGE THAT SETS UP BY THE END OF THE WORK WEEK. WITH THE ARCTIC
BOUNDARY NEARBY...WEAK WARM ADVECTION ASSOCIATED WITH SOME OF
THESE WEAK WAVES WILL RESULT IN PERIODS OF LIGHT SNOW. AS THE
RIDGE BUILDS TO THE WEST...WARM ADVECTION BECOMES MORE PROMINENT
AND H85 TEMPERATURES WARM INTO THE SINGLE DIGITS ABOVE ZERO
FRIDAY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

STRONG WINDS WILL SUBSIDE OVERNIGHT AS ARCTIC HIGH PRESSURE
SETTLES OVER THE REGION. BLOWING SNOW WILL CONTINUE TO REDUCE VSBY
NEAR KATY FOR THE NEXT HOUR. OTHERWISE VFR CONDITIONS ARE EXPECTED
THROUGH THE PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ SUNDAY FOR
     BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-
     POTTER-STANLEY-SULLY-WALWORTH.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-
     MARSHALL-MCPHERSON-ROBERTS-SPINK.

MN...WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 28, 4:18 AM CST, 20 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
418 AM CST SAT DEC 28 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
418 AM CST SAT DEC 28 2013 /318 AM MST SAT DEC 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC FRONT MOVING ACROSS THE AREA TODAY WILL BRING STRONG
NORTHERLY WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS...ALONG WITH A
CHANCE FOR LIGHT SNOW. THE COMBINATION OF FALLING SNOW AND GUSTY
WINDS WILL CAUSE PATCHY BLOWING SNOW WITH BRIEF REDUCTION IN
VISIBILITIES.

BITTER COLD WIND CHILL VALUES OF 20 BELOW TO 40 DEGREES BELOW
ZERO CAN BE EXPECTED LATE TONIGHT AND THROUGH THE MORNING HOURS ON
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Traverse

When
December 29, 1:00 AM CST to 12:00 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Big Stone

When
December 29, 3:00 AM CST to 12:00 PM CST
Where
Big Stone forecast zone
Reported by
Mesonet
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489962, 489961.